65-years-old female was presented with major complains of painful oral eruption for 6 days, skin ulceration for 4 days, and fever and burning micturition for 1 day.
She reported a history of intake of Ayurvedic medicine for polyarthralgia by a local practitioner. On 12th day of drug intake, she developed painful oral ulceration. After two days of oral ulceration, painful skin erosion started from trunk and they were progressive. Subsequently, she developed fever of mild grade continuous, not associated with chills and rigor, which was relieved on taking Paracetomol.
She was a known case of hypothyroidism for 12 years and on Tab Eltroxin 100 mcg/day. She had been diagnosed with impaired glucose tolerance for 2 months back; impending glaucoma (chronic open angle) for 2 months on Latanoprost eye drop. She had also developed 2 episodes of drug reaction (limited to oral mucosa) secondary to fluroquinolone group of drug, prior to this episode.
On examination, she was well-oriented and coherent. Pallor and pedal oedema were present. There were no icterus and lymphadenopathy vitals, essentially with in normal limits.
Dermatological examination revealed that 35% of body surface area was involved in the form of dusky erythema along with peeling of skin. Necrotic slough was also present at few places, mostly at muco-cutaneous junctions. Skin was tender and Nikolsky’s sign was positive. At few places on extremities targetoid lesions were present. Eyes, oral, genital and ear pinna, palms and soles were also involved.
Hair and nails were normal. Systemic examination was essentially within normal limits.
Diagnosis of toxic epidermal necrolysis was made on clinical grounds. We manage the case by urgent admission to ICU. Ambient temperature of 320C was maintained. Strict barrier nursing care was advocated. Other measures include IV life line (NS), TPR (on 3 hourly basis), input-output charting, urgent referral to ophthalmologist for eye care and physician for glycemic control.
Urgent investigations were done.
Cardiac, pulmonary, renal profile and viral markers and serum electrolytes were normal. We started Tab Cyclosporine 100 mg BD, Infusion Albumin 20% solution (100 ml) 25 ml/hr, Inj Plane Insulin 6-6-6 units, Inj Glargin 10 units at night and eye and ear care by respective specialist.
DAY 1 of admission
After one month good re-epithelisation over denuded lesions, significant (75-80%) healing of oral and conjunctival ulceration. No secondary complications. Cyclosporine stopped.
What is different in this case?
Culprit drug was Ayurvedic drug. She presented on 12th day but survived without any complications.
- Stop use of over-the-counter drugs
- Cyclosporine is rescue drug for drug reaction like TEN.
- Urgent withdrawal of drug and strict barrier nursing care is necessary